Alert archive / Texas / Tornado Warnings in 2019

Tornado Warning 46, NWS Amarillo, TX

May 23, 2019Hemphill County, Roberts County, Texas

NWS Amarillo, TX issued this tornado warning at May 23, 2019, 7:09 PM CDT for Hemphill County, Roberts County, Texas. It was in force for 51 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 23, 2019, 7:09 PM CDT (00:09 UTC)
Expired
May 23, 2019, 8:00 PM CDT
In force
51 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon
Tornado
Observed
Hail
1.75 in

Counties Hemphill County, TX, Roberts County, TX

The radar

The Amarillo radar (KAMA), 96 km from the middle of the area, began a volume at 00:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 23, 7:50 PM CDTHAIL 1.7519 Nw Miami, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 23, 3:11 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 0.2 hours before the alert went out and 317 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2019-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1141 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2019-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 147 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1141 J/kg
Mixed-layer CIN
-177 J/kg
Mixed-layer LCL
1162 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
147 m²/s²
0-3 km storm-relative helicity
293 m²/s²
Significant tornado parameter
0.1
Supercell composite
4.2

Open this sounding in Storm Lab

The text

As transmitted.

123 
WFUS54 KAMA 240009
TORAMA
TXC211-393-240100-
/O.NEW.KAMA.TO.W.0046.190524T0009Z-190524T0100Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Amarillo TX
709 PM CDT Thu May 23 2019

The National Weather Service in Amarillo has issued a

* Tornado Warning for...
  Central Roberts County in the Panhandle of Texas...
  West central Hemphill County in the Panhandle of Texas...

* Until 800 PM CDT.

* At 709 PM CDT, a confirmed tornado was located 9 miles northwest of
  Codman, or 11 miles north of Pampa, moving northeast at 30 mph.

  HAZARD...Damaging tornado and golf ball size hail.

  SOURCE...Weather spotters confirmed tornado.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Lora.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

&&

LAT...LON 3562 10089 3562 10092 3568 10101 3602 10091
      3578 10043
TIME...MOT...LOC 0009Z 211DEG 25KT 3570 10090 

TORNADO...OBSERVED
HAIL...1.75IN

$$

Beat
1 follow-up statement
038 
WWUS54 KAMA 240018
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
718 PM CDT Thu May 23 2019

TXC211-393-240100-
/O.CON.KAMA.TO.W.0046.000000T0000Z-190524T0100Z/
Roberts TX-Hemphill TX-
718 PM CDT Thu May 23 2019

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 800 PM CDT FOR CENTRAL
ROBERTS AND SOUTHWESTERN HEMPHILL COUNTIES...
    
At 718 PM CDT, a severe thunderstorm capable of producing a tornado
was located 9 miles northwest of Codman, or 13 miles west of Miami,
moving northeast at 30 mph.

HAZARD...Tornado and golf ball size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Lora.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3562 10091 3568 10101 3602 10091 3578 10043
TIME...MOT...LOC 0018Z 211DEG 25KT 3576 10086 

TORNADO...RADAR INDICATED
HAIL...1.75IN

$$

Rutt

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this tornado warning went out at May 23, 6:56 PM CDT, 13 minutes earlier.

Area forecast discussion, May 23, 6:56 PM CDT, 13 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
656 PM CDT Thu May 23 2019

.AVIATION...
For the 00z TAFs...
Lower than usual certainty with this issuance. Amendments likely
to be needed.

Thunderstorms likely to continue to impact KAMA for the next few
hours, due to proximity to cold front.  GUY may see additional
thunderstorms in the vicinity.  Cold front currently near a line
from Liberal to Skellytown to Happy.  IFR to MVFR ceilings
expected through the evening and possibly through the night at
northern terminals in moist post-frontal airmass.  MVFR to IFR
visibilities in fog expected to develop at northern terminals
before sunrise.  IFR ceilings also expected at KAMA, but could
improve ahead of schedule if frontal boundary lifts north.

Cockrell

&&

.PREV DISCUSSION... /Issued 255 PM CDT Thu May 23 2019/

SHORT TERM...This Afternoon and Tonight...

**See Mesoscale Discussion issued at 109 PM CDT***

LONG TERM...Friday through Wednesday...

The upper level pattern is not expected to change very much
through the weekend, remaining favorable for moisture return and
modest mid-level flow. Broad cyclonic motion expected to remain
over the western CONUS with high pressure over the southeastern
states through the weekend.

For Friday, a few storms may linger across the southeastern zones
during the morning hours and thus will maintain the Flash Flood
Watch through 18z. Fog is also possible during the early morning,
especially for areas that receive soaking rainfall Thursday.
Theta-E advection picks up in the afternoon helping to push the
dry (cool) air north. However, the models may be overdoing this,
especially if early showers or storms linger (along with low
clouds), with connectively modified boundaries likely not being
resolved well. Moreover, confidence is not high with thunderstorms
activity, and this forecast leans a little more on the lower rain
probs based on this uncertainty. If the atmosphere is able to
recover and the dryline can sharpen (or other lingering
boundaries), strong to severe thunderstorms would be possible with
ample deep layer shear of 40 to 50 knots and potentially moderate
instability. A conditional tornado threat is also possible late
afternoon into the early evening as the low level jet sets up.
Again, this is all contingent on if storms are able to form at
all.

For Saturday and Sunday, a more classic dryline type setup looks
possible. Guidance currently suggest storms will convect on the
dryline near the TX/NM state line during the afternoon and then
move east. The environment along and east of the dryline would
support supercells capable of very large hail and damaging winds given
large MLCAPE of 2000 to 3000 J/kg, 40 to 50 knots of deep layer
shear and steep mid and low level lapse rates. The low level shear
will also increase during the late afternoon and early evening,
resulting in an increasing tornado threat during that time. There
are some hints at a subtle warm layer near 700mb in the pre-
convective environment (via Bufkit profiles), so there could be
some minor ML capping, but all indications are the convection
will have no issues initiating.

The upper trough axis is progged to shift east into the central
CONUS Monday into Tuesday which should push the moisture east of
our area. Thus, a break from severe weather chances is expected
during this time. Storm chances may return towards the end of the
week as hints of another western CONUS trough are showing up in
the long term guidance.

Ward

&&
.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                57  76  60  78  61 /  60  40  30  40  60
Beaver OK                  54  78  60  81  61 /  80  30  30  40  40
Boise City OK              44  77  51  79  53 /  10   5  10  60  20
Borger TX                  57  79  61  80  62 /  60  30  30  40  60
Boys Ranch TX              52  81  59  80  60 /  20  20  20  60  40
Canyon TX                  56  79  59  80  60 /  50  40  30  40  50
Clarendon TX               62  74  62  78  63 /  80  50  50  40  40
Dalhart TX                 46  79  52  80  54 /  10  10  10  60  20
Guymon OK                  49  78  56  80  59 /  30  20  20  50  60
Hereford TX                55  81  59  81  60 /  30  30  30  40  40
Lipscomb TX                60  76  62  80  62 /  90  40  40  30  40
Pampa TX                   58  75  61  78  61 /  80  40  40  40  50
Shamrock TX                62  75  63  78  63 /  90  50  50  30  40
Wellington TX              63  77  64  80  64 /  80  50  50  30  30

&&

.AMA Watches/Warnings/Advisories...
TX...Flash Flood Watch through Friday afternoon for the following
     zones: Armstrong...Carson...Collingsworth...Donley...Gray...
     Hansford...Hemphill...Hutchinson...Lipscomb...Moore...
     Ochiltree...Palo Duro Canyon...Potter...Randall...Roberts...
     Sherman...Wheeler.

OK...Flash Flood Watch through Friday afternoon for the following
     zones: Beaver...Texas.

&&

23/03
Hazardous weather outlook, May 23, 3:25 PM CDT, 3 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
325 PM CDT Thu May 23 2019

OKZ001>003-TXZ001>020-317-240830-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
325 PM CDT Thu May 23 2019

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Scattered to numerous thunderstorms are developing this afternoon
and will continue through tonight. Main concerns are for large
hail and flash flooding, but a few tornadoes cannot be ruled out.
A Tornado Watch has been issued for roughly the eastern half of
the Texas Panhandle and far eastern Oklahoma Panhandle until 10 PM
CDT. A Flash Flood Watch is in effect for the central and eastern
Texas and Oklahoma Panhandles through tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Thunderstorms will be possible Friday through Sunday night across
the Panhandles and then again Tuesday across mainly the northern
and eastern portions of the Panhandles. Some thunderstorms could
become strong to severe Friday through Sunday evening with large
hail and thunderstorm wind gusts being the primary hazards.

Any slow moving thunderstorms or thunderstorms moving across the
same locations will result in heavy to very heavy rainfall which
could result in flooding or flash flooding issues. A Flash Flood
Watch is in effect until 1 PM Friday afternoon for mainly the central
and eastern portions of the Texas and Oklahoma Panhandles.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely today and tonight.

In the hours before

Local storm report, May 23, 6:58 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
658 PM CDT THU MAY 23 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     HAIL             3 ENE UMBARGER          34.97N 102.06W
05/23/2019  E1.00 INCH       RANDALL            TX   TRAINED SPOTTER

&&

EVENT NUMBER AMA1900749

15
Local storm report, May 23, 6:59 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
659 PM CDT THU MAY 23 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0656 PM     HAIL             8 N PAMPA               35.66N 100.96W
05/23/2019  M1.00 INCH       ROBERTS            TX   TRAINED SPOTTER

&&

EVENT NUMBER AMA1900750

15
Local storm report, May 23, 7:04 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
704 PM CDT THU MAY 23 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0651 PM     HAIL             4 E PERRYTON            36.39N 100.73W
05/23/2019  E0.75 INCH       OCHILTREE          TX   PUBLIC

&&

EVENT NUMBER AMA1900751

15
Local storm report, May 23, 7:06 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
706 PM CDT THU MAY 23 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0637 PM     HAIL             6 WNW TIMBERCREEK CANYO 35.08N 101.91W
05/23/2019  E1.00 INCH       RANDALL            TX   PUBLIC

            MPING REPORT.

&&

EVENT NUMBER AMA1900752

15
Local storm report, May 23, 7:07 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
707 PM CDT THU MAY 23 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0658 PM     HAIL             6 NW TIMBERCREEK CANYON 35.12N 101.90W
05/23/2019  E1.00 INCH       RANDALL            TX   PUBLIC

            MPING REPORT

&&

EVENT NUMBER AMA1900753

15
Local storm report, May 23, 7:08 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
708 PM CDT THU MAY 23 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0703 PM     HAIL             12 N PAMPA              35.72N 100.96W
05/23/2019  M1.50 INCH       ROBERTS            TX   TRAINED SPOTTER

&&

EVENT NUMBER AMA1900754

15

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 7:00 PM CDTTornado WarningAMALipscomb, Ochiltree45 min
May 23, 7:04 PM CDTTornado Warning Tornado observedAMAHemphill, Lipscomb, Ochiltree, Roberts41 min
May 23, 7:41 PM CDTTornado WarningAMALipscomb49 min
May 23, 7:55 PM CDTSevere Thunderstorm WarningAMAHemphill, Lipscomb, Ochiltree, Roberts65 min
May 23, 8:11 PM CDTAreal Flood AdvisoryAMAGray, Hemphill, Lipscomb, Ochiltree, Roberts115 min
May 23, 8:28 PM CDTTornado WarningAMALipscomb47 min
May 23, 8:32 PM CDTTornado Warning Tornado observedAMAHemphill, Lipscomb, Ochiltree28 min
May 23, 8:59 PM CDTTornado WarningAMALipscomb31 min
May 23, 9:28 PM CDTSevere Thunderstorm WarningAMALipscomb47 min
May 23, 10:22 PM CDTSpecial Weather StatementAMAArmstrong53 min
May 23, 10:30 PM CDTSpecial Weather StatementAMAArmstrong60 min
May 23, 10:36 PM CDTSevere Thunderstorm WarningAMAArmstrong, Carson, Gray, Randall54 min
May 23, 10:40 PM CDTSevere Thunderstorm WarningAMAGray, Hemphill, Roberts44 min
May 23, 11:07 PM CDTSevere Thunderstorm WarningAMACarson, Gray, Roberts53 min
May 23, 11:27 PM CDTSevere Thunderstorm WarningAMAHemphill, Lipscomb48 min
May 24, 12:34 AM CDTSevere Thunderstorm WarningAMAHemphill, Lipscomb, Wheeler18 min
May 24, 12:39 AM CDTSpecial Weather StatementAMADonley, Gray66 min
May 24, 12:54 AM CDTSpecial Weather StatementAMAHemphill36 min
May 24, 3:13 AM CDTSevere Thunderstorm WarningAMACollingsworth, Wheeler62 min
May 24, 3:17 PM CDTFlood WatchAMAArmstrong, Collingsworth, Donley, Gray, Hemphill, Lipscomb and 3 more31 hr
May 24, 3:36 PM CDTRiver Flood WarningAMALipscomb, Ochiltree13 hr

Nearby

Tornado Warnings in Texas, 2019Every tornado warning in 2019Tornadoes in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.